Mississippi, 2003

Tornadoes and Hail in Mississippi, March 18, 2003

March 18, 2003 · NWS JAN · 13 events in 10 counties and zones

7 thunderstorm wind, 3 hail, 2 tornado, 1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$48,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 18, 3:00 PM CST, 4 hours 19 minutes earlier.

Area forecast discussion, Mar 18, 3:00 PM CST, 4 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST TUE MAR 18 2003

THE INGREDIANTS ARE COMING TOGETHER FOR AN ACTIVE EVENING OF SEVERE
WEATHER ACROSS OUR CWA...ESPECIALLY ACROSS OUR COUNTIES WEST OF
INTERSTATE 55. LATEST SATELLITE IMAGERY SHOWS SEVERAL BREAKS IN THE
CLOUD COVER OVER MISSISSIPPI AND TEMPERATURES ARE RISING INTO THE
70S WITH DEW PTS IN THE 60S. LATEST SFC ANALYSIS HAS A FAIRLY DEEP
CENTER OF LOW PRESSURE OVER THE TEXAS PANHANDLE WITH A SECOND CENTER
OF LOW PRESSURE ALONG THE TEXAS COAST. THIS SECOND LOW IS EXPECTED
TO LIFT TO THE NORTH TONIGHT ACROSS LOUISIANA AND ARKANSAS WHILE A
120KT JET MAX MOVES OVER THE AREA. THIS WILL ENHANCE THE DEVELOPMENT
OF SEVERE THUNDERSTORMS AND TORNADOES ACROSS OUR AREA. AREA RADARS
HAVE A LINE OF THUNDERSTORMS MOVING EAST THROUGH CENTRAL LOUISIANA
THIS AFTERNOON.

MODELS ARE FAIRLY SIMILIAR IN RAPIDLY MOVING THE SYSTEM NORTH OF OUR
AREA BY MORNING. MUCH DRIER AIR WILL FILTER INTO THE AREA AND END
THE RAIN. CLOUD FCST IS A LITTLE TRICKY AS THE SFC LOW OVER THE
TEXAS PANHANDLE AND THE UPPER LOW WILL REMAIN IN THE SAME VCTY UNTIL
THURSDAY AFTERNOON WHEN BOTH FINALLY WEAKEN AND KICK OUT TO THE
NORTHEAST. THE SFC LOW WILL DRAG A WEAK COLD FRONT ACROSS THE AREA
THURSDAY NIGHT. ETA BRINGS RAIN BACK INTO THE FCST THEN BUT WL OPT
FOR THE DRIER GFS SOLUTION AND LEAVE POPS OUT FOR NOW.

IN THE EXTENDED...A LITTLE COOLER AND DRIER WEATHER IS INDICATED FOR
FRIDAY AND SATURDAY AS THE SRN BRANCH OF THE JET WILL SLIDE SOUTH OF
THE AREA ACROSS THE NRN GULF. A SHORT WAVE TROUGH WILL MOVE OVER THE
REGION SATURDAY. GFS HINTS AT A SFC LOW DEVELOPING IN THE GULF WELL
SOUTH OF OUR AREA. STILL...WL KEEP SLGT CHC POPS IN FOR SUNDAY. HIGH
PRESSURE WILL BUILD BACK OVER THE REGION MONDAY AND TUESDAY
PROVIDING NEAR NORMAL TEMPS.

PRELIM NUMBERS...
JAN 056/079/053/77/51 7000-
MEI 057/077/053/76/50 600--

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

22
Hazardous weather outlook, Mar 18, 1:38 PM CST, 5 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
138 PM CST TUE MAR 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
A VERY LARGE AND COMPLEX SPRING LIKE STORM SYSTEM IS APPROACHING
THE  REGION. VERY STRONG MID LEVEL WINDS WILL OVERSPREAD THE
REGION LATER THIS AFTERNOON AND INTERACT WITH INCREASING MOISTURE
AND INSTABILITY TO RAPIDLY DEVELOP SEVERE THUNDERSTORMS. VERY
STRONG WIND SHEAR IS PRESENT OVER THE AREA AND WILL ALLOW THE
ATMOSPHERE TO SUPPORT ROTATING SUPERCELL THUNDERSTORMS. THESE
SUPERCELL STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE
DAMAGING TORNADOES...VERY LARGE DAMAGING HAIL AND WIND GUSTS TO
80 MPH.

THUNDERSTORMS WILL FIRST DEVELOP WEST OF THE MISSISSIPPI RIVER
AND MOVE NORTH NORTH EAST. AS THE STRONG MID LEVEL WINDS SPREAD
EASTWARD...ADDITIONAL THUNDERSTORMS WILL DEVELOP DURING THE LATE
AFTERNOON HOURS AND CONTINUE INTO THE EVENING. AREAS NORTH OF A
LINE FROM MONTICELLO TO MERIDIAN MISSISSIPPI WILL HAVE A HIGH
PROBABILITY OF SEEING THESE SEVERE THUNDERSTORMS...WITH THE
HIGHEST PROBABILITY OF SEVERE WEATHER IN AREAS NORTH OF A LINE
FROM NATCHEZ TO VICKSBURG TO PICKENS TO GORE SPRINGS. ALL
THUNDERSTORM ACTIVITY APPEARS TO EXIT OUT OF THE AREA AROUND
MIDNIGHT.

ATMOSPHERIC CONDITIONS ARE RAPIDLY CHANGING AND WILL QUICKLY BE
CONDUCIVE FOR A SIGNIFICANT SEVERE WEATHER OUTBREAK CONTAINING
TORNADOES...LARGE HAIL AND DAMAGING WINDS. REVIEW SAFETY PLANS
AND BE PREPARED TO ACT WHEN WATCHES AND WARNINGS ARE ISSUED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Mar 18, 6:02 PM CST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
602 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    6 SW JONESVILLE           LA   TORNADO
03/18/03   CATAHOULA                      REPORTED BY JONESVILLE
                                          POLICE DEPARTMENT.
Local storm report, Mar 18, 6:10 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
610 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    5 W FROGMORE              LA   WIND DAMAGE
03/18/03   CONCORDIA                      A FEW TREES DOWN.
                                          REPORTED BY CONCORDIA
                                          PARISH SHERIFFS OFFICE.
Local storm report, Mar 18, 6:21 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0620 PM    FERRIDAY                  LA   0.88 INCH HAIL
03/18/03   CONCORDIA                      NICKEL HAIL...REPORTED BY
                                          CONCORDIA SHERIFFS
                                          OFFICE.
Local storm report, Mar 18, 6:32 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
632 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    3 W CLAYTON               LA   0.75 INCH HAIL
03/18/03   CONCORDIA                      PENNY SIZE HAIL REPORTED
                                          BY SHERIFFS OFFICE.
Local storm report, Mar 18, 7:01 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
701 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0642 PM    WATERPROOF                LA   0.88 INCH HAIL
03/18/03   TENSAS                         NICKEL HAIL REPORTED BY
                                          TENSAS EMA.

0658 PM    ST JOSEPH                 LA   0.88 INCH HAIL
03/18/03   TENSAS                         NICKEL HAIL REPORTED BY
                                          TENSAS EMA.

0659 PM    FERRIDAY                  LA   WIND DAMAGE
03/18/03   CONCORDIA                      A FEW TREES
                                          DOWN...
                                          REPORTED BY
                                          CONCORDIA SHERIFFS
                                          OFFICE.
Local storm report, Mar 18, 7:11 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
711 PM CST TUE MAR 18 2003

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    4 NE WINNSBORO            LA   60 MPH WIND GUST
03/18/03   FRANKLIN LA                    LARGE LIMBS DOWN...
                                          REPORTED BY PUBLIC.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Claiborne

When
March 18, 7:19 PM CST
Where
Claiborne County, Grand Gulf
Measured
0.75 in hail
Property damage
$1,000
Reported by
PARK/FOREST SERVICE
Coordinates
32.033, -91.050

Thunderstorm Wind, Adams

When
March 18, 7:19 PM CST
Where
Adams County, Natchez
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.567, -91.400

Thunderstorm winds knocked down a few trees.

Tornado, Claiborne

When
March 18, 7:30 PM CST to 7:31 PM CST
Where
Claiborne County, 3 mi E of Grand Gulf
Rating
F0
Path length
0.5 mi
Path width
50 yd
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
32.033, -91.000

A tornado briefly touched down 3 miles east of Grand Gulf. This tornado knocked down and snapped several trees, with one tree down across a roadway.

Funnel Cloud, Warren

When
March 18, 8:05 PM CST
Where
Warren County, 2 mi S of Vicksburg
Reported by
LAW ENFORCEMENT
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

Hail, Leflore

When
March 18, 8:20 PM CST
Where
Leflore County, 2 mi NW of Minter City
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.750, -90.267

Thunderstorm Wind, Hinds

When
March 18, 8:42 PM CST
Where
Hinds County, Utica
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.117, -90.617

Thunderstorm Wind, Hinds

When
March 18, 8:55 PM CST
Where
Hinds County, 3 mi SW of Learned
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.167, -90.583

Thunderstorm Wind, Madison

When
March 18, 9:25 PM CST
Where
Madison County, 2 mi NW of Flora
Measured
55 kt (63 mph) measured gust
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
32.567, -90.333

Thunderstorm Wind, Hinds

When
March 18, 9:30 PM CST
Where
Hinds County, Learned
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.200, -90.550

Thunderstorm winds knocked down a few trees.

Thunderstorm Wind, Yazoo

When
March 18, 10:00 PM CST
Where
Yazoo County, Benton
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
STORM CHASER
Coordinates
32.833, -90.267

Thunderstorm winds knocked down several large limbs down.

Thunderstorm Wind, Rankin

When
March 18, 10:40 PM CST
Where
Rankin County, Fannin
Measured
52 kt (60 mph) measured gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.417, -89.950

Tornado, Smith

When
March 18, 11:40 PM CST to 11:41 PM CST
Where
Smith County, 9 mi NE of Polkville
Rating
F0
Path length
0.5 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS STORM SURVEY
Coordinates
32.283, -89.583

A tornado touched down 9 miles NE of Polkville and tore the tin roofs off of 4 chicken houses. Numerous trees were snapped and knocked down.

Hail, Lowndes

When
March 18, 11:45 PM CST
Where
Lowndes County, Columbus
Measured
1.25 in hail
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -88.433

Large hail cracked several car windshields on US Highway 82 near Columbus.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyThe tornado archive for Mississippi, 2003Warnings in Mississippi, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345450, 5345451, 5345104, 5345452, 5345453, 5345454, 5345455, 5345456, 5345458, 5345457, 5345459, 5345460, 5345461.